Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 55, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 21, 2002, 4:59 PM EST for Dubois County, Indiana. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 21, 2002, 4:59 PM EST (21:59 UTC)
- Expired
- Apr 21, 2002, 5:30 PM EST
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Dubois County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 5:13 PM EST | Hail 0.75 | Huntingburg, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 12:45 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 417 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 504 m²/s²
- 0-3 km storm-relative helicity
- 540 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 212159 SVRSDF INC037-212230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 456 PM EST SUN APR 21 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUBOIS COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 530 PM EST * AT 458 PM EST(458 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM PORTERSVILLE TO 7 MILES WEST OF HOLLAND...OR FROM 38 MILES EAST OF LAWRENCEVILLE TO 35 MILES EAST OF MOUNT CARMEL...MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... THALES...ST. ANTHONY...MALTERSVILLE...KELLERVILLE AROUND 510 PM EST SCHNELLVILLE...MENTOR...KYANA...CUZCO AROUND 520 PM EST TRAVELERS ALONG INTERSTATE 64 IN DUBOIS COUNTY ARE IN THE PATH OF THIS STORM. THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3850 8705 3821 8707 3826 8670 3852 8671 $$ SMALLCOMB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:20 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Apr 21, 2:20 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 320 PM EDT SUN APR 21 2002 2002 VERY SHARP WARM FNT WAS MEANDERING ACRS SRN INDIANA/NRN KY AT MID AFTN WITH TEMPS JUST SOUTH OF FNT IN THE LOWER 80S...WITH MID 40S JUST NORTH OF FNT. S/W TOPPING FLAT H5 RDG IN CNTRL OH VLY...WILL HELP IGNITE FURTHER TSTMS IN CNTRL KY LATE AFTN/EVNG. SO FAR ... TSTMS HAVE BEEN SLGHTLY ELEVATED EITHER NORTH OF FNT OR NORTH OF OUTFLOW BNDRYS AND HAVE NOT TAPPED INTO EXTREME POTENTIAL ENERGY TO THE SOUTH. THAT MAY CHG THE NEXT FEW HOURS AS STORMS BUILD S AND BECOME ROOTED AT THE SFC. MEANWHILE... CDFNT TO SWEEP ACRS OUR FCST AREA THIS EVNG...WITH BAND OF TSTMS MOVG. COOL/RATHER MOIST/CYCLONIC FLOW THEN TO SETTLE OVR RGN LATE TNGT & MONDAY...WITH A DECENT AMOUNT OF LOW CLDS. GREATER ANTICYCLONIC FLOW LATE MON NITE/TUE SHUD LEAD TO IMPROVING SKY CONDS. COLD MON NITE...WITH TEMPS BOTTOMING OUT BETWEEN 35 AND 40 DEGREES. THINK BEST RETURNING WAA TUE NITE WILL REMAIN W AND SOUTHWEST OF OUR FA...SO NO MENTION OF PCPN THEN. HAVE THEN KEPT CONTINUITY WITH CHC SHWRS/TSTMS WRN FA ON WEDNESDAY...WITH APRCHG CDFNT. NO BIG QUIBBLE WITH GUIDE TEMPS...AS ALL ARE CLUSTERED ARND EACH OTHER. .SDF...NONE. STUREY
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 3:53 PM EST | Severe Thunderstorm Warning | LMK | Washington | 27 min |
| Apr 21, 5:26 PM EST | Tornado Warning | LMK | Crawford, Dubois, Perry | 44 min |
| Apr 21, 5:27 PM EST | Severe Thunderstorm Warning | LMK | Orange | 33 min |
| Apr 21, 5:53 PM EST | Tornado Warning | LMK | Harrison | 37 min |
| Apr 21, 5:55 PM EST | Tornado Warning | LMK | Harrison | 35 min |
| Apr 21, 5:56 PM EST | Flash Flood Warning | LMK | Jefferson, Scott | 34 min |
| Apr 21, 5:57 PM EST | Flash Flood Warning | LMK | Jefferson, Scott | 93 min |
| Apr 21, 6:12 PM EST | Severe Thunderstorm Warning | LMK | Clark, Floyd | 48 min |
| Apr 21, 6:25 PM EST | Flash Flood Warning | LMK | Perry | 35 min |
| Apr 21, 6:27 PM EST | Severe Thunderstorm Warning | LMK | Perry | 33 min |
| Apr 21, 6:29 PM EST | Flash Flood Warning | LMK | Perry | 91 min |
| Apr 21, 6:47 PM EST | Flash Flood Warning | LMK | Harrison | 88 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.